Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2003, 5:14 PM CDT. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2003, 5:14 PM CDT (22:14 UTC)
- Expired
- May 3, 2003, 6:30 PM CDT
- In force
- 76 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS54 KLIX 032214 RRA SVRNEW GMZ555-032330- BULLETIN - EAS ACTIVATION REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 505 PM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SPECIAL MARINE WARNING FOR... COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM * UNTIL 630 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG BAND OF THUNDERSTORMS OVER SOUTHEAST PORTIONS OF CHANDELEUR SOUND MOVING SOUTHWEST AT 10 KNOTS INTO BRETON SOUND. THUNDERSTORMS CAN PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCED WARNING. SEEK SAFE HARBOR IF A WATERSPOUT IS SPOTTED. MARINERS CAN EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...LOCALLY HIGH WAVES...DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THIS STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED METAL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:30 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 3, 1:30 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 130 PM CDT SAT MAY 3 2003 MAIN FORECAST CONCERNS CENTER AROUND PRECIPITATION CHANCES THROUGH THIS EVENING AND AGAIN DURING THE UPCOMING WORK WEEK. CONVECTION HAS BEEN SLOW TO INITIATE THUS FAR EARLY THIS AFTERNOON DESPITE SIGNIFICANT INSTABILITY AND THE PRESENCE OF A WEAK FRONTAL BOUNDARY AS WELL AS WEAK OUTFLOW BOUNDARIES ACROSS SOUTHERN MISSISSIPPI ASSOCIATED WITH AN MCS THAT MOVED ACROSS MISSISSIPPI AND INTO ALABAMA LAST NIGHT AND EARLY THIS MORNING. VISIBLE SATELLITE IMAGERY DOES SHOW SOME CUMULUS ENHANCEMENT ALONG A BOUNDARY EXTENDING FROM NORTH OF MOBILE WEST ACROSS THE SOUTHWESTERN COUNTIES OF MISSISSIPPI. DESPITE THE LACK OF CONVECTION SO FAR...WE STILL EXPECT DEVELOPMENT TO TAKE PLACE THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS AS THE ATMOSPHERE DESTABILIZES EVEN MORE FROM CONTINUED DAYTIME HEATING AND A SUBTLE SHORT WAVE IN THE WEST NORTHWEST FLOW ALOFT APPROACHES LATER TODAY. CONVECTION IS MOST LIKELY TO FIRE ACROSS OUR MISSISSIPPI ZONES IN THE FORECAST AREA ALONG THE SUBTLE BOUNDARIES AND DEVELOPING SEA BREEZE WITH THUNDERSTORMS BEING MORE ISOLATED IN NATURE ACROSS MUCH OF SOUTHEAST LOUISIANA. ANY CONVECTION THAT DOES DEVELOP WILL LIKELY DIMINISH WITHIN A COUPLE OF HOURS AFTER SUNSET THIS EVENING ALTHOUGH PLAN TO MENTION THE POSSIBILITY OF CONVECTION THROUGH THE NIGHT ACROSS THE NORTHERNMOST ZONES WHERE CONVECTIVE DEVELOPMENT OVER NORTHERN LOUISIANA LATER TODAY MAY PROPAGATE OVERNIGHT. BEYOND TONIGHT...DRY CONDITIONS APPEAR TO BE ON TAP FOR THE LAST HALF OF THE WEEKEND AS AN UPPER RIDGE BUILDS OVER AND SLIDES EAST ACROSS THE MISSISSIPPI VALLEY THROUGH SUNDAY AND THE UPPER TROUGH OVER THE GREAT LAKES REGION MOVES TO THE EAST COAST WHILE THE WESTERN UPPER TROUGH PUSHES INTO THE CENTRAL AND SOUTHERN PLAINS. WEST SOUTHWEST TO SOUTHWEST UPPER FLOW WILL PREVAIL ACROSS THE GULF COAST REGION MOST OF THE NEXT WEEK AS A BROAD TROUGH REMAINS CONFINED TO MAINLY THE NORTHERN HALF OF THE CENTRAL AND WESTERN CONUS DURING THE PERIOD ALTHOUGH A MORE SIGNIFICANT TROUGH WILL MOVE INTO THE WESTERN U.S. LATE IN THE WEEK. A COLD FRONT WILL PUSH SOUTHEAST INTO TEXAS...ARKANSAS AND THE LOWER OHIO AND TENNESSEE VALLEYS EARLY IN THE WORK WEEK...BUT WILL STALL OUT WELL TO THE NORTH OF THE LOCAL FORECAST AREA AS IT BECOMES PARALLEL TO THE FLOW ALOFT. OCCASIONAL SHORT WAVES IN THE WEST SOUTHWEST FLOW DURING THE PERIOD MAY RESULT IN SMALL CHANCES OF SHOWERS AND THUNDERSTORMS NEARLY EACH DAY DURING THE WEEK WITH MOST OF THE PRECIPITATION EXPECTED TO BE CONFINED TO AREAS NORTH AND NORTHWEST OF THE FORECAST AREA NEAR THE STALLED FRONTAL BOUNDARY. AS A RESULT...A CONTINUATION OF THE MOSTLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES IS EXPECTED THROUGH THE NEXT WEEK. PRELIMINARY NUMBERS FOLLOW... MCB 68/89/68/87 2003 BTR 70/89/70/87 1003 MSY 71/88/72/87 1002 GPT 71/85/73/85 2002 .NEW...NONE LA...NONE. MS...NONE. 11
Hazardous weather outlook, May 3, 11:00 AM CDT, 6 hours 14 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS SOUTHWEST AND COASTAL MISSISSIPPI AND THE AREA OF SOUTHEAST LOUISIANA TO THE NORTH AND NORTHWEST OF LAKE PONTCHARTRAIN WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE REMAINDER OF SOUTHEAST LOUISIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST MISSISSIPPI AND A SLIGHT RISK ACROSS COASTAL MISSISSIPPI AND IN SOUTHEAST LOUISIANA NORTH OF INTERSTATE 10. THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. A FEW STORMS ON MONDAY MAY BE STRONG OR SEVERE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME BUT MAY BE NEEDED THIS AFTERNOON AND EVENING. 11
In the hours before
Special weather statement, May 3, 3:00 PM CDT, 2 hours 14 minutes before
MSZ081-082-032018- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 300 PM CDT SAT MAY 3 2003 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR HARRISON AND JACKSON COUNTIES IN SOUTH MISSISSIPPI EXPIRED AT 3 PM CDT. AT 3 PM CDT...RADAR WAS INDICATING ISOLATED THUNDERSTORMS OVER COASTAL MISSISSIPPI AND THE ADJACENT COASTAL WATERS. SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON AND EARLY EVENING HOURS WITH A FEW OF THE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP.
Local storm report, May 3, 4:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
434 PM CDT SAT MAY 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM HURLEY MS 1.75 INCH HAIL
05/03/03 JACKSON SHERIFFS DEPARTMENT
REPORTED GOLFBALL-SIZED
HAIL COVERING HIGHWAY 613.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:38 PM CDT | Special Marine Warning | LIX | 67 min | |
| May 3, 4:13 PM CDT | Special Marine Warning | LIX | 62 min | |
| May 3, 5:05 PM CDT | Special Marine Warning | LIX | 85 min | |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 63 min |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | LIX | 78 min | |
| May 3, 6:32 PM CDT | Special Marine Warning | LIX | 58 min | |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 19 min |
| May 3, 5:14 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 46 min |
| May 3, 5:20 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 40 min |
| May 3, 6:06 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 24 min |
| May 3, 6:44 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 61 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.